Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
hezhaoning

IF u get cystic acne after using BP, read this! or just read it!!!

Recommended Posts

Making sure what is on ur face before using BP! IF u have Rosacea DON"T use BP; Rosacea and

Acne can coexist!!!

I. Introduction

Many anti-acne products are known to worsen rosacea symptoms. Medical experts strongly urge rosacea sufferers to stop using these products. There are several classes of topical prescription medications that rosacea sufferers should not use because the risks far out way their benefits.

II. Topical Retinoids (Tretinoin)

Topical retinoids such as retinoic acid and Vitamin A derivatives are used for the treatment of acne. Many general dermatologists also use topical retinoids to treat rosacea papules and pustules. There is mounting evidence indicating that topical retinoids such as tretinoin should not be used for treating rosacea papules or pustules because they make the underlying vascular disease worse. In a recent medical review, "Rosacea: Pathophysiology and Treatment", Dr. Jonathan Wilkin discusses numerous reasons why rosacea patients should not use topical retinoids such as tretinoin: (114)

* He states, "Tretinoin may provoke severe erythema in patients with rosacea."

* He further cautions that with tretinoin therapy, "Flushing reactions will have a more intense redness, and there will be an enhancement of the inflammatory process."

* Dr. Wilkin stresses, "Irritation from the tretinoin may directly exacerbate the underlying inflammatory reaction."

* He also warns, "Tretinoin may cause angiogenesis in the rosacea distribution. The tretinoin-induced erythema may mask the worsening angiogenesis and telangiectasia. I have seen several patients who have bright red faces during treatment with topical tretinoin."

* He ends his discussion on tretinoin by stating, "Since rosacea appears to be in its most fundamental elements a vascular disorder, it would be wise to first do no harm."

III. Caution on Other Topical Retinoids and Retinoid-Like Compounds

Due to their irritant qualities, extreme caution must be given to all topical forms of retinoic acid and vitamin A derivatives. Newer formulations have been developed to lessen the potential for irritation; however, these are still too harsh for many rosacea sufferers. Below are a few quotes on the irritant qualities of these newer formulations:

* Retin-A Microâ„¢(tretinoin gel, Ortho Pharma-ceutical Corporation): Although this newer gel was designed to be less irritating, Retin-A Microâ„¢ is still irritating to sensitive skin. The Physicians' Desk Reference (2000) warns, "The skin of certain individuals may become excessively dry, red, swollen, or blistered," and that, "A transitory feeling of warmth or slight stinging may be noted on application". Additionally, it is warned that, "Weather extremes, such as wind or cold, may be irritating to patients being treated with tretinoin".

* Avitaâ„¢ (tretinoin gel, DPT Laboratories): The Physicians' Desk Reference (2000) warns that, "The skin of certain individuals may become excessively red, edematous, blistered, or crusted", and that, "Application may cause a transient feeling of warmth or slight stinging". Additionally, it is warned, "Some patients also notice that their skin begins to take on a blush".

* Differinâ„¢ (adapalene gel, Galderma Labor-atories, Inc.): The Physicians' Desk Reference (2000) warns that during treatment with this retinoid-like gel, "Some adverse effects such as erythema, scaling, dryness, pruritus, and burning will occur in 10-40% of patients", and that, "Weather extremes, such as wind or cold, may be irritating to patients under treatment with adapalene".

IV. Azelaic Acid

Azelaic acid is a dietary substance derived from whole grain cereals that can be used topically for the treatment of acne. Although a few studies demonstrate that azelaic acid is effective in the treatment of rosacea papules and pustules, there is evidence indicating that this treatment is very irritating to rosacea skin. In a recent medical study investigators found that topical azelaic acid caused adverse skin reactions in 40% of the rosacea patients (30 out of 76 patients). (137) These reactions included, "Burning, skin irritation, stinging, itching, facial edema, and scaling." Furthermore, before the actual study began, 5 patients dropped out because azelaic acid caused one or more of the following skin reactions: "Burning, erythema, skin irritation, and contact dermatitis." As discussed earlier in this chapter, rosacea experts stress that any topical product that causes adverse skin reactions should be avoided.

V. Benzoyl Peroxide (Prescription cleansers or creams)

Benzoyl peroxide is a popular medication that is used for acne blemishes. Rosacea experts caution that benzoyl peroxide usually worsens rosacea because it is very irritating and drying to sensitive facial skin. (130, 136) In a recent rosacea review article, "Recognizing Rosacea", Dr. Millikan from the Department of Dermatology, Tulane University Medical School, indicates that benzoyl peroxide should never be used on rosacea skin. (136) In fact, Dr. Millikan indicates that benzoyl peroxide can actually induce rosacea in some patients. In cleanser or cream form, benzoyl peroxide should be avoided in most rosacea patients.

VI. References

110. National Rosacea Society. "Rosacea Review". Summer. 1996. Drake,L.

111. Wilkin, J.K. Rosacea. Int J Dermatol 22: 393-400, 1983.

112. Gifford-Jones. "That rosy blush may be bad". Inside Health Column, 1998.

113. Wilkin, J.K. "Recognizing and managing rosacea". Drug Therapy 41-45, 1993.

114. Wilkin, J.K. Rosacea. Pathophysiology and treatment. Arch Dermatol 130: 359-362, 1994.

115. De Kort, W.J. and A.C. De Groot. Clindamycin allergy presenting as rosacea. Contact Dermatitis 20: 72-73, 1989.

116. National Rosacea Society. "Rosacea Review". Spring. 1997. Drake,L.

117. Plewig, G. and A.M. Kligman. Rosacea. In: Acne and Rosacea, edited by G. Plewig and A.M. Kligman. Berlin: Springer-Verlag, 1993, p. 433-475.

118. National Rosacea Society. "Rosacea Review". In: edited by J.K. Wilkin. 1994.

119. National Rosacea Society. "Rosacea Review". Fall. 1996. Drake,L.

120. Prins, M., O.Q. Swinkels, E.G. Kolkman, E.W. Wuis, Y.A. Hekster, and d. van, V. Skin irritation by dithranol cream. A blind study to assess the role of the cream formulation. Acta Derm Venereol 78: 262-265, 1998.

121. De Groot, A.C., J.W. Weyland, and J.P. Nater. "Toxic and irritant contact dermatitis". In: Unwanted effects of cosmetics and drugs used in dermatology, edited by A.C.

131. Ale, S.I., J.P. Laugier, and H.I. Maibach. Differential irritant skin responses to tandem application of topical retinoic acid and sodium lauryl sulphate: II. Effect of time between first and second exposure. Br J Dermatol 137: 226-233, 1997.

132. Webster, G.F. Acne and rosacea. Med Clin North Am 82: 1145-54, 1998.

133. Schaller, M., R. Steinle, and H.C. Korting. Light and electron microscopic findings in human epidermis reconstructed in vitro upon topical application of liposomal tretinoin. Acta Derm Venereol 77: 122-126, 1997.

134. Matsuoka, L.Y. "Acne and related disorders". Clin Plast Surg 20: 35-41, 1993.

135. Landow, K. "Dispelling myths about acne". Postgrad Med 102: 94-4, 110, 1997.

136. Millikan, L. Recognizing rosacea. Postgrad Med 105: 149-8, 1999.

137. Bjerke, J.R., O. Fyrand, and K. Graupe. "Double-blind comparison of azelaic acid 20% cream and its vehicle in treatment of papulo-pustular rosacea". Acta Derm Venereol 79(6): 456-459, 1999.

Edited by hezhaoning

Share this post


Link to post
Share on other sites

I don't understand what this has to do with getting cysts while using BP.

More importantly, what should a person use topically if they have acne AND mild rosacea?

Share this post


Link to post
Share on other sites
I don't understand what this has to do with getting cysts while using BP.

More importantly, what should a person use topically if they have acne AND mild rosacea?

Well, First of all, u have to find out all the tigers that would worsen rosacea and acne. such as spicy food, sunlight,and extreme weathers...it's different for everyone tho.

Then, use facial cleanser thatz fragrance-free,anti-bacterial, anti-fungal, anti-inflammatory and anti-oxidant properties.

After that, you need to go to ur dermatologist for oral tetracycline antibiotics (tetracycline, doxycycline, minocycline).

Finally, use a good moisturizer.

Rosacea is not curable, but it can be well controlled. Basically, u need to control ur rosacea first then think about getting rid of general acne. :)

Again, DONT use BP if u have rosacea!!! u will regret it!!!

Edited by hezhaoning

Share this post


Link to post
Share on other sites
Guest Timehealsall

i think bp is what caused my rosacea...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×